Cephalosporins appear a common cause of drug-induced liver injury
A single dose of cefazolin, a type of cephalosporin, could lead to drug-induced liver injury, with other cephalosporins linked to even more severe cases, according to study data published in Clinical Gastroenterology and Hepatology.
“Although the cephalosporins have been thought to be a rare cause of idiosyncratic [drug-induced liver injury], this has not been the experience in an ongoing study from the United States,” the researchers wrote. “Among patients with [drug-induced liver injury] collected between 2004 and 2012 and undergoing careful causality assessment, 19 were attributed to cefazolin and 14 more to other cephalosporins. This made cefazolin the sixth most commonly identified specific agent responsible for [drug-induced liver injury], and, likewise, the cephalosporins, the sixth most common drug class to cause [drug-induced liver injury].”
The researchers, including Saleh A. Alqahtani, MD, assistant professor of medicine and director of clinical liver research at The Johns Hopkins University, and Don C. Rockey, MD, professor and chairman of the department of medicine at Medical University of South Carolina, analyzed data of 1,212 patients with drug-induced liver injury (DILI), on behalf of the Drug-Induced Liver Injury Network. Cephalosporins were found to be the primary cause of liver disease in 41 patients, with 33 being formally diagnosed with having cephalosporin-induced DILI.
Saleh A. Alqahtani
Analyses showed that after a single intravenous dose of cefazolin, 19 patients developed DILI. All patients developed liver injury 3 to 23 days after receiving cefazolin during surgery — often during a minor outpatient procedure, according to the research.
“Clinical features [of the 19 patients] included itching, jaundice, nausea, fever and rash,” the researchers wrote. “Laboratory abnormalities included a mixed or cholestatic pattern of serum enzyme increases.”
The researchers also found that 14 other patients developed DILI that was attributable to non-cefazolin cephalosporins, including both oral and intravenous formulations and agents from all four generations of this class of antibiotics. Of these patients, five had first generation, two had second generation, six had third generation and one had fourth generation. These other generation cephalosporins were associated with more severe courses of injury, including mortality in two patients, despite similar latency and injury patterns with cefazolin.
“Cephalosporins appear to be a relatively common cause of antibiotic associated liver injury,” Rockey told Healio.com/Hepatology. “This study has identified a novel and unique clinical syndrome in which a single infusion of cefazolin leads to DILI.” – by Melinda Stevens
Disclosure: The researchers report no relevant financial disclosures.